How much blood is needed in the GI tract to cause melena?

Melena, characterized by black tarry stools, can occur with as little as 50 cc of blood in the stomach. How do we know this? We need to go back to clinical experiments involving oral administration of citrated blood in human subjects back in 1930’s and 40’s. 1-3 One study was performed on a group of “healthy medical students” who drank their own blood!3

Melena suggests an upper GI bleeding source where there is more time for enzymatic breakdown to transform blood to melena. Although gastric acid may also contribute to its formation, it does not appear to be a pre-requisite to melena as blood inserted into the small bowel or cecum can also produce melenic stools if it stays there long enough. Melena is dependent primarily on the length of transit time of blood in the GI tract, such that very rapid movement of 1 liter of blood from upper GI tract may lead to bright red blood per rectum, not melena, within 4 hours.2,4

Don’t get melena confused with other causes of dark stools such as oral iron supplementation and bismuth-containing medications (eg, Peptobismol®). In addition to its tarry texture, melena also has a characteristic pungent odor.

References

  1. Schiff L, Stevens R, Shaprio N, et al. Observations on the oral administration of citrated blood in man. Am J Med Sci 1942;203:409-12.
  2. Srygley FD, Gerardo CJ, Tran T, et al. Does this patient have a severe upper gastrointestinal bleed. JAMA 2012;307:1072-79. https://jamanetwork.com/journals/jama/article-abstract/1105075?redirect=true
  3. Daniel WA, Egan S. The quantity of blood required to produce a tarry stool. JAMA 1939;113:2232.
  4. Wilson ID. Hematemesis, melena, and hematochezia. In: Walker HK, Hall WD, Hurst JW, eds. Clinical Methods: The history, physical, and laboratory examinations. 3rd edition. Boston: Butterworths:1990. Chapter 85. Available from: https://www.ncbi.nlm.nih.gov/books/NBK411/

 

Contributed in part by Brad Lander, MD, Mass General Hospital, Boston, MA.

How much blood is needed in the GI tract to cause melena?

My hospitalized patient has developed acute nausea, vomiting, and diarrhea. Is there an association between proton pump inhibitors and acute gastroenteritis?

 

Proton pump inhibitors (PPIs) have been associated with increased risk of Clostridium difficile infection, as well as acute gastroenteritis (AG) caused by Salmonella, Campylobacter, and most recently, norovirus. 1,2

A recent prospective study1 of over 38,000 patients (mean age ~ 70 y) found a significant association between PPI use and AG leading to hospitalization with a dose-response relationship.  PPI use increased the risk of Salmonella, Campylobacter, and C. difficile infections.  Of note, H2 receptor antagonists were not associated with AG-related hospitalization in this study.

A 2017 retrospective case-control study also showed an association between PPI use and norovirus infection in hospitalized patients (mean age ~80 y in both groups). Most cases occurred during epidemic years with a median hospital stay of 5 days before onset of symptoms. Given the usually short incubation period of norovirus AG (typically 12-48 h), many of these cases likely acquired the infection during their hospital stay.

Besides reducing the acidity of gastric juice, PPIs may increase the risk of AG by causing an overgrowth of bacteria in the GI tract, reduce its motility and adversely affect the immune response, including neutrophil chemotaxis. 3

Does your patient really need a PPI?

 

References

  1. Chen Y, Liu B, Glass K, et al. Use of proton pump inhibitor and the risk of hospitalization for infectious gastroenteritis. PLoS One 2016;11:e0168618. Doi:10.1371/journal.pone. 0168618.   http://journals.plos.org/plosone/article?id=10.1371/journal.pone.0168618    
  2. Prag C, Prag M, Fredlund H. Proton pump inhibitors as a risk factor for norovirus infection. Epidemiol Infect 2017;145:1617-23. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5426289/pdf/S0950268817000528a.pdf
  3. Wandall JH. Effects of omeprazole on neutrophil chemotaxis, super oxide production, degranulation, and translocation of cytochrome b-245. Gut 1992;33:617-21. https://www.ncbi.nlm.nih.gov/pubmed/1319381
My hospitalized patient has developed acute nausea, vomiting, and diarrhea. Is there an association between proton pump inhibitors and acute gastroenteritis?

Should I consider octreotide in my patient with non-variceal upper GI bleed?

Octreotide is routinely used in the treatment of variceal bleeding due to its vasoconstrictive effects on the splanchnic vasculature.1 In non-variceal upper GI bleed (NVUGB), however, the evidence for routine use of octreotide is hard to come by with an international consensus panel recommending its use only on a case-by-case basis in patients with very active bleeding while awaiting endoscopy or surgery.2,3

These recommendations are based on the failure of several randomized controlled trials in demonstrating the superiority of octreotide in NVUGB over placebo, either alone or with ranitidine, except in a small subset of patients with actively oozing ulcers.4-6 Although a meta-analysis has suggested that octreotide may reduce the risk of continued bleeding in NVUGB,7 the validity of some of the included studies has been questioned.8

On the other hand, octreotide decreases gastric mucosal blood flow and inhibits acid and pepsin secretion, which may potentially benefit patients who are actively bleeding.9

Final fun fact: Did you know that octreotide may be effective in the treatment of chylothorax?

 

References

  1. Avgerinos A, Armonis A, Raptis S. Somatostatin and octreotide in the management of acute variceal hemorrhage. Hepatogastroenterology 1995;42:145-50. http://europepmc.org/abstract/med/7672763
  2. Barkun AN, Barrdou M, Kulpers EJ, et al. International concensus recommendations on the management of patients with nonvariceal upper gastrointestinal bleeding. Ann Intern Med 2010;152:101-113. http://annals.org/aim/article/745521/international-consensus-recommendations-management-patients-nonvariceal-upper-gastrointestinal-bleeding
  3. Barkun A, Bardou M, Marshall JK, Nonvariceal Upper GIBCCG Consensus Conference Group. Consensus recommendations for managing patients with nonvariceal upper gastrointestinal bleeding. Ann Intern Med 2003;139:843–857. https://www.ncbi.nlm.nih.gov/pubmed/14623622
  4. Nikolopoulou VN, Thomopoulos KC, Katsakoulis EC, et al. The effect of octreotide as an adjunct treatment in active nonvariceal upper gastrointestinal bleeding. J Clin Gastroenterol 2004;38:243-7. http://journals.lww.com/jcge/Abstract/2004/03000/The_Effect_of_Octreotide_as_an_Adjunct_Treatment.9.aspx
  5. Archimandritis A, Tsirantonaki M, Tryphonos M, et al. Ranitidine versus ranitidine plus octreotide in the treatment of acute non-variceal upper gastrointestinal bleeding: a prospective randomized study. Curr Med Res Opin. 2000;16(3):178-83. http://www.tandfonline.com/doi/abs/10.1185/0300799009117023
  6. Okan A, Simsek I, Akpinar H, et al. Somatostatin and ranitidine in the treatment of non-variceal upper gastrointestinal bleeding: a prospective, randomized, double-blind, controlled study. Hepatogastroenterology 2000;47:1325-7. http://europepmc.org/abstract/med/11100343
  7. Imperiale TF, Birgisson S. Somatostatin or octreotide compared with H2 antagonists and placebo in the management of acute nonvariceal upper gastrointestinal hemorrhage: a meta-analysis. Ann Intern Med 1997;127:1062–1071. http://annals.org/aim/article/711021/somatostatin-octreotide-compared-h-2-antagonists-placebo-management-acute-nonvariceal
  8. Palmer KR. Non-variceal upper gastrointestinal haemorrhage: guidelines. Gut. 2002;51 (Suppl 4): iv1–iv6. http://gut.bmj.com/content/51/suppl_4/iv1.short
  9. Sgouros SN, Bergele C, Viazis N, et al. Somatostatin and its analogues in peptic ulcer bleeding: facts and pathophysiological aspects. Dig Liver Dis. 2006;38:143-8. http://www.sciencedirect.com/science/article/pii/S1590865805002434

 

Contributed byAlice Choi, Medical Student, Harvard Medical School

 

Should I consider octreotide in my patient with non-variceal upper GI bleed?